|21 and worried...
May 16, 2002
Hello, have been poz since Nov of last year, vl is from 75 to 200 thou, cd4 380-473, and per 29. Should I start meds, vl is not going down, have skin problems and get common cold a lot.....I am 21 getting out the service.
Response from Dr. Young
Thanks for your question.
You raise a lot of questions, but I think that several points deserve comment.
First, your viral loads seem to be within a typical variation (in the absence of therapy)-- where we can expect a 4-6 fold variation in levels from day to day. Secondly, your CD4 count is relatively stable, with generally intact levels (recall that the lower limit of normal CD4 counts is around 350-400).
As for the common colds, there are plenty of reasons why this might be the case, and HIV does not seem to impart any increase incidence of colds (at least to my knowledge). Since your in the service, your likely around many different individuals-- this actually puts you at greater risk (HIV pos or neg) for colds. To minimize your risk of catching colds, I'd try to wash your hands frequently (with soap and warm water), avoid rubbing your eyes or nose-- these methods are actually pretty effective.
Starting meds is always a difficult decision; based on current guidelines, I wouldn't currently be in any hurry. There are a number of risks and benefits to starting now or not. Benefits to starting now would be the preservation of your immune system (and the potential preservation of any remaining HIV-specific immunity); it is conceivable that you might have improvments in your skin conditions too. Downsides include risk of side effects or complications of therapy, and in the absence of less than optimal adherence, the risk of developing drug resistance. We go out of our way to counsel patients in our office about these treatment options and to explore these and other benefits and risks. I'd make sure that you have productive conversations with your healthcare provider about these issues. BY
Pancreas or liver disorders
I have a cople of questions
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.